Comptes Rendus
Optimal Control
Discrete Ingham inequalities and applications
Comptes Rendus. Mathématique, Volume 338 (2004) no. 4, pp. 281-286.

In this Note we prove a discrete version of the classical Ingham inequality for nonharmonic Fourier series whose exponents satisfy a gap condition. Time integrals are replaced by discrete sums on a discrete mesh. We prove that, as the mesh becomes finer and finer the limit of the discrete Ingham inequality is the classical continuous one. This analysis is partially motivated by control-theoretical applications. As an application we analyze the control/observation properties of numerical approximation schemes of the 1-d wave equation. The discrete Ingham inequality provides observability and controllability results which are uniform with respect to the mesh size in suitable classes of numerical solutions in which the high frequency components have been filtered.

Dans cette Note nous prouvons une version discrète de l'inégalité classique d'Ingham pour les séries de Fourier non-harmoniques dont les exposants satisfont une condition de séparation ou « gap ». Les intégrales en temps sont remplacées par des sommes discrètes sur une maille. Nous prouvons que, lorsque la maille devient de plus en plus fine, la limite de l'inégalité discrète d'Ingham est l'inégalité classique continue. Cette analyse est partiellement motivée par des applications au contrôle et à l'observation des ondes. À l'aide de ce résultat, nous analysons les propriétés des schémas d'approximation numérique pour l'equation des ondes 1-d. L'inégalité discrète d'Ingham fournit des résultats d'observabilité et de contrôlabilité qui sont uniformes en ce qui concerne la maille dans les classes appropriées de solutions numériques dans lesquelles les composantes à haute fréquence ont été filtrées.

Received:
Accepted:
Published online:
DOI: 10.1016/j.crma.2003.11.033
Mihaela Negreanu 1; Enrique Zuazua 2

1 Departamento de Matemática Aplicada, Universidad Complutense de Madrid, 28040 Madrid, Spain
2 Departamento de Matemáticas, Facultad de Ciencias, Universidad Autónoma de Madrid, 28049 Madrid, Spain
@article{CRMATH_2004__338_4_281_0,
     author = {Mihaela Negreanu and Enrique Zuazua},
     title = {Discrete {Ingham} inequalities and applications},
     journal = {Comptes Rendus. Math\'ematique},
     pages = {281--286},
     publisher = {Elsevier},
     volume = {338},
     number = {4},
     year = {2004},
     doi = {10.1016/j.crma.2003.11.033},
     language = {en},
}
TY  - JOUR
AU  - Mihaela Negreanu
AU  - Enrique Zuazua
TI  - Discrete Ingham inequalities and applications
JO  - Comptes Rendus. Mathématique
PY  - 2004
SP  - 281
EP  - 286
VL  - 338
IS  - 4
PB  - Elsevier
DO  - 10.1016/j.crma.2003.11.033
LA  - en
ID  - CRMATH_2004__338_4_281_0
ER  - 
%0 Journal Article
%A Mihaela Negreanu
%A Enrique Zuazua
%T Discrete Ingham inequalities and applications
%J Comptes Rendus. Mathématique
%D 2004
%P 281-286
%V 338
%N 4
%I Elsevier
%R 10.1016/j.crma.2003.11.033
%G en
%F CRMATH_2004__338_4_281_0
Mihaela Negreanu; Enrique Zuazua. Discrete Ingham inequalities and applications. Comptes Rendus. Mathématique, Volume 338 (2004) no. 4, pp. 281-286. doi : 10.1016/j.crma.2003.11.033. https://comptes-rendus.academie-sciences.fr/mathematique/articles/10.1016/j.crma.2003.11.033/

[1] S.A. Avdonin; W. Moran Ingham type inequalities and Riesz bases of divided differences, Int. J. Appl. Math. Comput. Sci., Volume 11 (2001) no. 4, pp. 803-820

[2] C. Baiocchi; V. Komornik; P. Loreti Ingham–Beurling type theorems with weakened gap conditions, Acta Math. Hungar., Volume 97 (2002) no. 1, pp. 55-95

[3] J.M. Ball; M. Slemrod Nonharmonic Fourier series and the stabilization of distributed semilinear control system, Comm. Pure Appl. Math., Volume 32 (1979) no. 4, pp. 555-587

[4] C. Castro; E. Zuazua Une remarque sur les séries de Fourier non-harmoniques et son application à la contrôlabilité des cordes avec densité singulière, C. R. Acad. Sci. Paris, Ser. I, Volume 322 (1996), pp. 365-370

[5] A.E. Ingham Some trigonometrical inequalities with applications in the theory of series, Math. Z., Volume 41 (1936), pp. 367-379

[6] S. Jaffard; M. Tucsnak; E. Zuazua Singular internal stabilization of the wave equation, J. Differential Equations, Volume 145 (1998), pp. 184-215

[7] J.-L. Lions Contrôlabilité exacte, stabilisation et perturbations du systèmes distribués. Tome 1. Contrôlabilité exacte, RMA, vol. 8, Masson, 1988

[8] M. Negreanu; E. Zuazua Uniform boundary controllability of a discrete 1-D wave equation, Systems Control Lett., Volume 48 (2003) no. 3–4, pp. 261-279

[9] L.N. Trefethen http://web.comlab.ox.ac.uk/oucl/work/nick.trefethen/pdetext.html (Finite difference and spectral methods for ordinary and partial differential equations, unpublished text, 1996, available at)

[10] R.M. Young An Introduction to Nonharmonic Fourier Series, Academic Press, New York, 1980

[11] E. Zuazua, Propagation, observation, control and numerical approximation of waves, Preprint, 2003

Cited by Sources:

Comments - Policy


Articles of potential interest

Famille de schémas implicites uniformément contrôlables pour l'équation des ondes 1-D

Arnaud Münch

C. R. Math (2004)


Control, observation and polynomial decay for a coupled heat-wave system

Xu Zhang; Enrique Zuazua

C. R. Math (2003)


Polynomial decay and control of a 1−d model for fluid–structure interaction

Xu Zhang; Enrique Zuazua

C. R. Math (2003)